From Baltimore, Maryland, USA:
My 11 year old daughter, who has type 1 diabetes, is constantly having blood sugars from 400 mg/dl [22.2 mmol/L] to over 500 mg/dl [27.8 mmol/L], stomachaches and headaches, and she misses a lot of time in class. Her A1c was over 9% last time, so we are trying to get it down. We have tried her on Lantus, but that wasn't any good for her so we switched her back to NPH with a sliding scale of Humalog. She is on a carbohydrate meal plan. If we get her down, we are considering the insulin pump. but until then, we need to find something to help her. Do you know of anything else to help her?
I don't think I will likely tell you something that you've not learned or heard before.
Feeling ill with headaches and stomachaches can certainly occur in folks with poorly controlled diabetes. If her glucose values are that high, the first thing I would advise is to check for ketones in the urine (or even the blood on some meters)! Ketones make folks with type 1 diabetes feel very ill. A small amount of ketones is the warning about the possibility of progressing to potentially fatal DKA [diabetic ketoacidosis]!
You state that your daughter is on a carbohydrate diet. Does that mean that she "counts carbs"? Remember that every 15 grams of carbohydrate (1 carb) requires about 1 unit of fast-acting insulin to help it be metabolized. So, if she was on Lantus (insulin glargine) as basal insulin, then she should have been receiving her Humalog based on carbohydrate counting/intake as above. This is the same strategy as with an insulin pump! I fear that if she did not do well with Lantus and Humalog, she won't fare well with insulin pump treatment.
I'd request another session or so with your diabetes nurse educator and dietitian to review these approaches. Perhaps, if you are not already doing this, you should "take over" your daughter's diabetes by checking her glucoses and actually give her the shots for her, in order to assure that something isn't being overlooked. It also helps your carb counting skills. In addition, if she does not feel well, she should be assessed by her physician to be certain there isn't some concurrent ailment.
Original posting 7 Dec 2001
Posted to Daily Care
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:30
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.